Multiplication in Sobolev spaces, revisited

A. Behzadan Department of Mathematics and Statistics. California State University, Sacramento, Calif., U.S.A. M. Holst Department of Mathematics, University of California at San Diego, La Jolla, Calif., U.S.A.

Analysis of PDEs mathscidoc:2203.03007

Arkiv for Matematik, 59, (2), 275-306, 2021.11
In this article, we re-examine some of the classical pointwise multiplication theorems in Sobolev–Slobodeckij spaces, in part motivated by a simple counter-example that illustrates how certain multiplication theorems fail in Sobolev–Slobodeckij spaces when a bounded domain is replaced by R^n. We identify the source of the failure, and examine why the same failure is not encountered in Bessel potential spaces. To analyze the situation, we begin with a survey of the classical multiplication results stated and proved in the 1977 article of Zolesio, and carefully distinguish between the case of spaces defined on the all of R^n and spaces defined on a bounded domain (with e.g. a Lipschitz boundary). However, the survey we give has a few new wrinkles; the proofs we include are based almost exclusively on interpolation theory rather than Littlewood–Paley theory and Besov spaces, and some of the results we give and their proofs, including the results for negative exponents, do not appear in the literature in this form. We also include a particularly important variation of one of the multiplication theorems that is relevant to the study of nonlinear PDE systems arising in general relativity and other areas. The conditions for multiplication to be continuous in the case of Sobolev–Slobodeckij spaces are somewhat subtle and intertwined, and as a result, the multiplication theorems of Zolesio in 1977 have been cited (more than once) in the standard literature in slightly more generality than what is actually proved by Zolesio, and in cases that allow for construction of counter-examples such as the one included here.
No keywords uploaded!
[ Download ] [ 2022-03-11 11:04:54 uploaded by arkivadmin ] [ 260 downloads ] [ 0 comments ]
@inproceedings{a.2021multiplication,
  title={Multiplication in Sobolev spaces, revisited},
  author={A. Behzadan, and M. Holst},
  url={http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20220311110454645923961},
  booktitle={Arkiv for Matematik},
  volume={59},
  number={2},
  pages={275-306},
  year={2021},
}
A. Behzadan, and M. Holst. Multiplication in Sobolev spaces, revisited. 2021. Vol. 59. In Arkiv for Matematik. pp.275-306. http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20220311110454645923961.
Please log in for comment!
 
 
Contact us: office-iccm@tsinghua.edu.cn | Copyright Reserved